Learn about conventional, complementary, and integrative therapies.
Dealing with treatment side effects? Learn about evidence-based therapies to alleviate your symptoms.
Click the orange button to the right to learn more.
Could the administration of common antibiotics cause C-difficile??? The study linked below says the two are “linked” but I am wondering if one causes the other.
Gut microbiota is becoming more central to the care of cancer patients. So the article below jumped out at me.
I am a long-term cancer survivor. cancer patients are treated with chemotherapy and radiation at times. As a result, cancer patients can have weakened immune systems for a time.
As a result, I am constantly on the lookout for non- conventional issues such as the importance of gut health (or lack gut microbiota) that can cause problems for cancer patients.
C. difficile (Clostridium difficile) is a bacterium that can cause symptoms ranging from diarrhea to life-threatening inflammation of the colon. While C. difficile infection (CDI) is generally more common in individuals with weakened immune systems, such as cancer patients undergoing chemotherapy, it is not typically the direct cause of death in most cases.
In cancer patients, the immune system may be compromised due to the disease itself or as a result of treatments like chemotherapy, which can weaken the body’s ability to fight infections. CDI can be a concern for these patients because they may be more susceptible to infections in general.
Complications of C. difficile infection, such as:
can potentially be life-threatening. However, it’s essential to note that mortality rates directly attributed to C. difficile are relatively low compared to other complications that may arise in cancer patients. The severity of outcomes depends on factors such as the patient’s overall health, the presence of other medical conditions, and the promptness and effectiveness of medical intervention.
So what’s a newly diagnosed cancer patient supposed to do? I am the first person to admit that chemotherapy and/or radiation may have to be a part of your health plan. And if the patient undergoes chemo or radiation, he/she may experience myelosuppression aka a compromised immune system.
First and foremost, if your immune system is compromised please be aware that your ability to fight immune health risks will be reduced.
Talk to your oncologist of course, but consider nutrition, probiotic supplementation, etc. in an effort to keep your good bugs happy and healthy.
Have you been diagnosed with cancer? What type? What stage? Let me know-
“Several antibiotics commonly administered to ICU patients may be associated with a greater risk of Clostridioides difficile infection and related adverse drug reactions, according to a study published in Pharmaceuticals.1…
Of more than 100,000 suspected adverse drug reaction reports registered in EudraVigilance, most related to C difficile were associated with
highlighting the importance of antibiotic surveillance and monitoring programs to reduce the risk of adverse events…
“There is a heterogeneous relationship between antibiotic use in the intensive care unit (ICU) and C difficile,” the authors wrote. “The most used antibiotics in the ICU are non-selective in their action, disrupting gut microbiota and creating an environment in which C difficile thrives…”
The CDC estimated C difficile to cause almost half a million infections in the US each year, noting patients are 7 to 10 times more likely to develop it when taking antibiotics or during the month thereafter. Understanding which antibiotics are associated with a greater risk of C difficile is essential for developing safe and effective treatment regimens not likely to cause adverse drug reactions…2
Between January 1, 2003, and August 7, 2023, a total of 119,123 adverse drug reactions were reported in EudraVigilance. The greatest proportions of adverse drug reactions related to C difficile were observed for
“There is a pressing need to promote responsible antibiotic usage to prevent adverse events and preserve the efficacy of these valuable medications,” the investigators concluded. “An increasing rate of severe forms of C difficile imposes the necessity to carry out surveillance and monitoring programs for the consumption of antibiotics. Implementing standardized laboratory tests to characterize C difficile‘s nature accurately is also essential.””